How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. John Your Own Question
Dr. John
Dr. John, Texas Veterinarian
Category: Dog Veterinary
Satisfied Customers: 10210
Experience:  Over 14 years of clinical veterinary experience
11664588
Type Your Dog Veterinary Question Here...
Dr. John is online now
A new question is answered every 9 seconds

Does minocycline cause psychiatric effects in dogs -ie,

Customer Question

does minocycline cause psychiatric effects in dogs -ie, central nervous system? my 13 1/2 year old pug is on 50 mg. 2 times a day.
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. John replied 1 year ago.
Hello. Thanks for writing in. We usually don't worry about central nervous system side effects with this drug. Gastrointestinal side effects with vomiting and nausea are usually what we see. It is possible for it to increase liver enzymes, but hasn't been linked to liver problems. It is also possible to cause toxicity in the inner ear, which may manifest as CNS effects (i.e.; head tilt, circling). These are very rare. With that being said, minocycline has been linked to photosensitivity (sensitive to light) in humans and, rarely, dizziness and lightheadedness. These effects haven't been reported in pets, but anything is possible. I would alert your vet to his symptoms and see if they want to alter the dose of minocycline or stop it altogether to see if the effects go away. Please let me know if you have any other questions or concerns. Hope this helps.
Customer: replied 1 year ago.
He has a very sensitive gastrointestinal system. could his panting and pacing at night be from pain in stomach? Also, I read that minocycline is not ideal for UTI infections.
Expert:  Dr. John replied 1 year ago.
It will get some bacteria that cause UTIs, but it is not broad spectrum. Plus, it is bacteriostatic, which means that it doesn't kill bacteria, but stop them from reproducing, so it can take longer to work. Not a choice I would usually make for a UTI. Pacing and panting can be due to GI upset, but that may be difficult to say for sure without an exam. I would have your vet re-evaluate him. Hope this helps.